You’re probably prepared to cope with nausea during chemotherapy, but it can be hard on your digestive system, too.
Some people find that their bowel movements become less frequent or more difficult to pass. But there are simple strategies that can help you prevent or relieve constipation.
There are a few factors at play when it comes to chemotherapy and constipation. In some cases, chemotherapy may cause changes to the lining of the intestine, leading to constipation. Changes in your eating habits or activity level may trigger bowel irregularity as well.
You might be taking medications to manage other side effects during chemotherapy. These can also leave you constipated.
In general, constipation can be managed or prevented with changes to your diet or exercise routine.
Here are some things you can try:
Increase your fiber intake
About 25 to 50 grams of fiber is recommended per day. High-fiber foods include those rich in whole grains, like some breads and cereals. Fruits, vegetables, brown rice, and beans are also good choices. Nuts or popcorn make healthy, high-fiber snacks.
Drink plenty of water or juices
Drinking liquids helps add moisture to your stool, making it easier to pass. Most people need at least eight glasses of water a day to stay hydrated.
Warm beverages such as coffee or tea often help with constipation.
Get some exercise
Moving your body might also get your bowels moving. Taking a walk or doing some light stretches or yoga can be beneficial for digestion.
Just be sure to listen to your body and not overdo it.
Try over-the-counter stool softeners or laxatives
But it’s important to check with your doctor first before taking them. These drugs may not be recommended for those with low white blood cell or platelet counts.
Ask about an enema
If you have severe constipation, ask your doctor about an enema, a procedure in which a liquid or gas is injected into the rectum. An enema is generally used after other diet and lifestyle changes haven’t offered relief.
Enemas shouldn’t be used if you’re on chemotherapy and have a low platelet count.
When it comes to bowel movements, everybody has a different regular or normal. If you’re eating less, you may notice a decrease in your bowel movements.
Still, it’s important to maintain regular bowel movements during chemotherapy. Hard stools and constipation can lead to bleeding if your blood counts are low.
The National Cancer Institute recommends letting your healthcare provider know if you haven’t had a bowel movement in two days.
Constipation might be a side effect of your chemotherapy treatment. But it’s likely that you’ll be able to prevent or reduce it through making some lifestyle changes, like adding certain foods to your diet or getting regular exercise.
If you’re not able to get relief with at-home remedies, your doctor can recommend other treatments.